Alert archive / Illinois / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 211, NWS Lincoln, IL

July 28, 2023Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 28, 2023, 5:23 AM CDT for Vermilion County, Illinois. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2023, 5:23 AM CDT (10:23 UTC)
Expired
Jul 28, 2023, 5:48 AM CDT
In force
25 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 138 km from the middle of the area, began a volume at 10:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 10.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4235 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WUUS53 KILX 281023
SVRILX
ILC183-281100-
/O.NEW.KILX.SV.W.0211.230728T1023Z-230728T1100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
523 AM CDT Fri Jul 28 2023

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Vermilion County in east central Illinois...

* Until 600 AM CDT.

* At 522 AM CDT, a severe thunderstorm was located over Rossville, or
  15 miles north of Danville, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Vermilion County, including the following locations...
  Henning, Alvin and Bismarck.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4029 8774 4049 8774 4049 8753 4025 8753
TIME...MOT...LOC 1022Z 274DEG 27KT 4036 8765 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

25
1 follow-up statement
402 
WWUS53 KILX 281048
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
548 AM CDT Fri Jul 28 2023

ILC183-281057-
/O.CAN.KILX.SV.W.0211.000000T0000Z-230728T1100Z/
Vermilion-
548 AM CDT Fri Jul 28 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN VERMILION COUNTY
IS CANCELLED...
        
The storm which prompted the warning has exited the warned area. 
Therefore, the warning has been cancelled.

LAT...LON 4029 8774 4049 8774 4049 8753 4025 8753
TIME...MOT...LOC 1041Z 274DEG 27KT 4035 8740 

$$

Bumgardner

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 5:16 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 28, 5:16 AM CDT, 7 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
516 AM CDT Fri Jul 28 2023

.SYNOPSIS...
Issued at 500 AM CDT Fri Jul 28 2023

High pressure remains anchored across the country's mid section,
resulting in continued warmth and humidity across central Illinois.
After strong thunderstorms move through overnight tonight, a cold
front will pass north to south across the region Saturday to bring
an end to the oppressive heat. Beginning Tuesday, temperatures will
embark on a warming trend and precipitation chances rise as multiple
shortwaves crest the high pressure ridge attempting to expand back
into the area.

&&

.DISCUSSION...
Issued at 241 AM CDT Fri Jul 28 2023

------------------------- [Key Messages] -------------------------

1. Today is likely to be the hottest day in the forecast, with high
   temperatures between 97 and 102 expected for most places.

2. Weakening line of thunderstorms, possibly severe with damaging
   wind gusts, brushes our northern counties after around 8-9 PM
   this evening.

3. Cooler and much less humid Saturday evening through Monday
   behind a weak cold front.

4. Warming trend beginning Tuesday. Renewed chances for ridge-
   riding storms by mid week.

-------------------------- [Discussion] --------------------------

Thanks to warm advection and agricultural evapotranspiration, a hot
and drinkable air mass remains across central Illinois this
Friday morning, making it feel more like a tropical rain forest
than the Midwest. Widespread dewpoints in the low 80s were
observed last evening, with some spots even reaching the mid 80s -
the most humid air mass of the season and one of the most humid
on record across central Illinois. Not surprisingly, the 00z
sounding revealed 6614 J/kg SBCAPE (which ranks number 11 in the
SPC records that run all the way back to 1949). In this volatile
thermodynamic environment, it doesn't take much forcing to get
severe storms, but fortunately our effective shear has remained
generally sub 20 kt.

Aside from the FV3, (which has been running a little bullish on
shower activity), the CAMs are dry in our area through this
afternoon, which seems reasonable given some weak subsidence is
likely to develop in the wake of a decaying MCV which is moving
gradually through our area, and producing some thunderstorms north
of I-74, at 230 AM. Where shear values will be greater (i.e., 30+
kt) further north, the main action should get going by around 3-4
PM, at/after which time the CAMs are bringing some impressively
intense convection to the northern Iowa, southern Wisconsin, and far
northern Illinois. Fortunately, forecast soundings suggest
instability will lower a little across our area as the plume of
greatest boundary layer moisture lifts northwards and we find
ourselves even more enveloped in the expanding ridge. This will
allow the mixed layer to deepen a bit more compared to yesterday for
the greatest chance of reaching triple digit temperatures; however,
feels like temperatures will probably be similar to yesterday and
possibly even a little lower given the potential for better mixing
to result in a breeze. The lower dewpoints will also help, though
confidence in their forecast is not particularly high given models'
boundary layer moisture forecasts have been running low lately. For
example, the 00z Thursday iteration of the HRRR and NAMNest
suggested we'd have ~1500 and 2800 J/kg of SBCAPE, respectively, in
Lincoln at the time of the upper air launch yesterday...and we had
6614. For today, the 00z Friday runs of each model are suggesting
we'll have 1200 and 2500 J/kg at 6 PM.

The potential impact of this low bias in boundary layer moisture and
hence instability is that the convection to our north is forecast by
all of the CAMs to fall apart as it drifts towards our area, and it
might actually have more juice to hold together. Additionally, even
if the models are better handling the (lack of) instability this
evening and we wind up with the deep inverted V type sounding
they're forecasting, then even as storms are falling apart they'll
still be capable of generating gusty to locally damaging straight-
line winds across a swath of our forecast area (most likely, north
of I-74). The look of the CAMs, with intense supercells growing
upscale into a widespread damaging wind-producing (pockets of 90+mph
gusts) MCS somewhere across Iowa, southern Wisconsin, and/or
northern Illinois would suggest we're in a boom or bust type of
pattern where the storms either (1) drift towards our east and miss
us altogether or (2) they take a dive towards the south and we
consequently get slammed with damaging winds. The HRRR and NAMNest
suggest we'll get some decaying outflow 45-55 (locally higher)
gusts, strongest north of I-74, between roughly 7 PM and 4 AM, with
the NAMNest being the earliest. Given the NAMNest has been doing
better with placement and intensity of convection this past week,
it's hard to dismiss its earlier storm arrival time. Nonetheless,
what happens this evening will be contingent on what happens with
this morning's convective outflow boundaries, for which we have
low confidence in predicting. We'll continue to monitor.

Once tonight's storms make their way out, the cooler air mass in
their wake should pave an easier path for the cold front to take.
While it'll lag behind convection, it's probably going to come in
earlier than originally forecast and hence the Saturday Heat
Advisory is in jeopardy. With a lack of confidence that the front
will completely clear our area, we're going to keep that headline
going south of I-70, but have cancelled it elsewhere. Early on
Saturday, it'll still be quite humid with dewpoints possibly
creeping back up from moisture convergence ahead of the front.
Hopefully, outflow boundaries from this evening's storms will be far
enough south that the best low level shear for convective
development will be south of us. I somehow doubt that the whole CWA
will be in the clear, but one can dream; the greatest risk for any
renewed severe storms on Saturday would be south of I-70, though no
one south of I-72 is completely out of the woods.

Sunday and Monday look a whole lot milder with dewpoints in the
upper 50s to mid 60s and high temperatures in the mid to upper 80s.
In fact, NBM suggests probabilities for maximum temperatures greater
than or equal to 90 degF will be less than 30% Sunday through
Tuesday CWA-wide, save areas south of I-70. Beginning Tuesday,
however, a gradual warming trend is forecast as the upper ridge
which gets flattened a bit over the weekend attempts to build back
into the region from the southwest. In the process, we'll find
ourselves in the ring of fire once again by mid week; most
convection is forecast to be to our west through Tuesday, but
thereafter the deterministic models suggest swaths of precipitation
will fall across our CWA with MCS activity along the instability
gradient. NBM's interquartile range (IQR) for probable high
temperatures at the arbitrarily chosen sample point of Peoria creeps
up to 86-95 degF by Thursday, implying significant model spread but
some degree of confidence that it will be on the warm side of
normal. The chances of hitting the triple digits remains less than
about 15% through next week.

Bumgardner

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 516 AM CDT Fri Jul 28 2023

Morning thundershowers associated with a weak warm frontal
boundary will meander east and away from central Illinois over
the next several hours. VFR conditions will thus be prevalent
today as surface high pressure takes hold for dry and mostly
sunny conditions. Late this evening, however, a sudden wind shift
is likely (60-70% chance) to impact a portion of the region as
outflow from intense convection to our north blows south across
central Illinois. Uncertainty is high in how strong this outflow
will be, the precise wind direction at each TAF site, and when it
will arrive, along with whether thunderstorms will accompany it
(this is most likely at BMI and PIA). Depending on how well storms
to our north hold together as they plow into central Illinois,
north/northwest gusts over 40 kt could occur.

Bumgardner

&&

.CLIMATE...
Updated at 245 AM CDT Thu Jul 27 2023

Record warm low temperatures for Friday:

Location        Friday
Champaign       79 (1930)
Charleston      80 (1930)
Decatur         77 (1941)
Jacksonville    75 (2011)
Lincoln         75 (1952)
Normal          76 (1952)
Olney           76 (1997)
Peoria          79 (2011)
Springfield     79 (1941)

Last occurrences of highs 100 degrees or above:

Champaign       8/02/2012 (101 degrees)
Charleston      7/26/2012 (100 degrees)
Decatur         7/25/2012 (101 degrees)
Jacksonville    7/26/2012 (101 degrees)
Lincoln         7/25/2012 (101 degrees)
Normal          6/15/2022 (102 degrees)
Olney           8/02/2012 (100 degrees)
Peoria          7/25/2012 (102 degrees)
Springfield     7/31/2012 (101 degrees)

Geelhart/Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for
ILZ027>031-036>038-040>057-061>063-066>068-071>073.

Heat Advisory from 9 PM this evening to 7 PM CDT Saturday for
ILZ066>068-071>073.

&&
Hazardous weather outlook, Jul 28, 5:03 AM CDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
503 AM CDT Fri Jul 28 2023

ILZ027>031-036>038-040>057-061>063-291015-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-
503 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Today and tonight.

Afternoon heat indices will peak near 110 degrees today. An
excessive heat warning remains in effect until 9 pm this evening.

Strong to severe storms are expected to track southeast across
portions of central IL tonight. Damaging winds are the main risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are possible Saturday afternoon. A few could
be strong with gusty winds.

Hot and humid weather could return by the middle of next week,
with the potential for heat indices in the triple digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 9 pm and 3 am tonight.

ILZ066>068-071>073-291015-
Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
503 AM CDT Fri Jul 28 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

Afternoon heat indices will peak near 110 degrees today. An
excessive heat warning remains in effect until 9 pm this evening.

There is a 30% chance of thunderstorms tonight. While severe weather
is not expected, some storms could have gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Afternoon heat indices will peak near 105 degrees on Saturday. A
head advisory is in effect south of I-70.

Scattered thunderstorms are possible Saturday afternoon and evening.
A few could be severe with damaging winds the primary risk.

Hot and humid weather could return by the middle of next week,
with the potential for heat indices in the triple digits.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

25

In the hours before

Special weather statement, Jul 28, 3:52 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
352 AM CDT Fri Jul 28 2023

ILZ038-280915-
McLean-
352 AM CDT Fri Jul 28 2023

...A strong thunderstorm will impact portions of northeastern McLean
County through 415 AM CDT...

At 352 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cooksville, or 15 miles east of Bloomington, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Colfax around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 8857 4061 8846 4041 8846 4041 8891
      4062 8881 4069 8858
TIME...MOT...LOC 0852Z 254DEG 25KT 4056 8870

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:52 AM CDTSpecial Weather StatementILXMcLean23 min
Jul 28, 6:14 AM CDTSpecial Weather StatementILXEdgar31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.